Ohio, 2009

Hail and Damaging Winds in Ohio, July 17, 2009

July 17, 2009 · NWS ILN · 4 events in 2 counties and zones

Thunderstorms developed during the afternoon hours of the 17th. Damaging winds and hail were associated with the severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the afternoon hours of the 17th. Damaging winds and hail were associated with the severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 17, 1:14 PM EST, 54 minutes earlier.

Area forecast discussion, Jul 17, 1:14 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
214 PM EDT FRI JUL 17 2009

.SYNOPSIS...
AN UPPER LEVEL LOW WILL SETTLE ACROSS THE GREAT LAKES WITH SEVERAL
DISTURBANCES ROTATING THROUGH THE OHIO VALLEY TODAY THROUGH SATURDAY.
MUCH COOLER AIR WILL MOVE INTO THE REGION ON SATURDAY WITH SOME
TEMPERATURE MODIFICATION EXPECTED ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATE THIS MORNING A COLD FRONT EXTENDED FROM THE GREAT LAKES
ACROSS NW OHIO INTO CENTRAL KENTUCKY. LATEST RADAR INDICATED
SCATTERED SHOWERS CONTINUED TO DEVELOPE LATE THIS MORNING IN
ASSOCITATION WITH THE FRONT. THIS COLD FRONT WILL CONTINUE TO PUSH
ACROSS THE FORECAST AREA THIS AFTERNOON. UPDATED TO LOWER POPS ALL
ZONES. CONTINUED WITH HIGHEST POPS IN THE EAST. INCREASED POPS
MID AFTERNOON IN THE EAST AND DECREASED POPS ALL ZONES TO SLIGHT
CHANCE BY LATE THIS AFTERNOON. RAISED HIGH TEMPERATURES TODAY IN
SW ZONES BY A DEGREE AND MADE MINOR ADJUSTMENTS TO CLOUD FORECAST
TODAY. REMAINDER OF FORECAST FOR THIS AFTERNOON LOOKS GOOD AT
THIS TIME.

FOR TONIGHT...AN UNSEASONABLY COOL UPPER LEVEL TROUGH WILL DIG
SOUTHWARD ACROSS THE GREAT LAKES AND OHIO VALLEY REGION. ANOTHER
COLD FRONT IS EXPECTED TO SWEEP ACROSS THE REGION THIS EVENING
INTO THE EARLY MORNING HOURS. LOW LEVEL FORCING WITH THE FRONT IS
WEAK AT BEST...AND INSTABILITY WILL BE WANING DURING THE EVENING.
HOWEVER...AN EMBEDDED SHORT WAVE PUSHING INTO WRN OHIO MAY TRIGGER
A FEW SHOWERS AND HAVE THUS PLACED THEM IN THESE LOCALES. SKIES
WILL ALSO BECOME MOSTLY CLOUDY OVERNIGHT AS A COOL POOL OF AIR AT
850 MB SETTLES ACRS THE GREAT LAKES AND OHIO VALLEY REGION.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
WITH AN UNSEASONABLY COOL UPPER LEVEL TROF REMAINING ACROSS THE
REGION ON SATURDAY...SKIES WILL BE MOSTLY CLOUDY. WITH WEAK
EMBEDDED DISTURBANCES TRAVERSING THROUGH THE MAIN TROF ACRS OUR
REGION...COMBINED WITH SOME WEAK DAY TIME INSTABILITY...WILL
RESULT IN A FEW SHOWERS DURING THE AFTN AND EARLY EVENING HOURS.
850 MB TEMPS ARE EXPECTED TO RANGE BETWEEN 8 C AND 9 C. THIS WILL
ONLY ALLOW TEMPERATURES TO WARM INTO THE UPPER 60S TO LOWER 70S.
THESE WILL BE CHILLY READINGS FOR MID JULY. CURRENT RECORD LOW
MAXIMUMS AT KDAY...KCVG AND KCMH FOR SATURDAY ARE 75...75...AND 67
RESPECTIVELY. KDAY AND KCVG HAVE A HIGH CHANCE OF BREAKING THEIR
LOW MAXIMUMS FOR THE DATE WHILE KCMH WILL PROBABLY NOT BREAK THEIR
RECORD.

CENTER OF THE MAIN UPPER LEVEL TROF WILL PIVOT NE INTO QUEBEC
SATURDAY NIGHT INTO SUNDAY. A BAGGY MEAN TROF WILL STILL LINGER
ACROSS THE REGION SUNDAY INTO MONDAY WITH WEAK HIGH PRESSURE FOUND
AT THE SFC. 850 MB TEMPS AND HEIGHTS WILL GRADUALLY RISE THROUGH
THE PERIOD...ALLOWING FOR TEMPERATURES TO MODERATE THROUGH THE
PERIOD. HAVE OPTED TO KEEP FORECAST DRY ON SUNDAY SINCE THERE
SEEMS TO BE A LACK OF A BONA FIDE UPR LVL DISTURBANCE OR LOW
LEVEL FORCING TO TRIGGER SHOWERS.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
TROUGH AXIS BEGINS TO PIVOT EAST MONDAY NIGHT AND TUESDAY...ALLOWING
FOR TEMPERATURES TO CONTINUE MODIFICATION. GFS AND ECMWF COMING
INTO A LITTLE BETTER AGREEMENT IN THE LONG TERM WITH BOTH
INDICATING A CHANCE OF PRECIP FOR LATER WEDNESDAY AND INTO
THURSDAY. ADDED CHANCE POPS TO ACCOUNT FOR THIS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT EXTENDED FROM THE LOWER GREAT LAKES THROUGH CETNRAL
OHIO INTO EASTERN KENTUCKY THIS AFTERNOON. SCATTERED SHOWERS AND A
FEW THUNDERSTORMS HAD DEVELOPED ACROSS THE REGION LATE THIS
MORNING ASSOCIATED WITH THE FRONT. MARGINAL INSTABILITY AND AN
AXIS OF LOW LEVEL CONVERGENCE HAS AIDED THE DEVELOPMENT OF THE PRECIPITATION.
AS THE COLD FRONT/TROF MOVES EAST...DRIER AIR WILL WORK IN BEHIND
THE FRONT DECREASING THE CHANCE FOR ANY PRECIPITATION. USED TEMPO
GROUP FOR FIRST HOUR OR TWO IN TAFS TO ACCOUNT FOR THIS
PRECIPITATION AND THEN VCSH UNTIL 20Z IN WEST AND 21Z IN EAST.
WINDS WILL SHIFT TO W TO NW AND SOME WINDS WILL GUST TO AROUND 20
KNOTS BEHIND THE FRONT. LOW LEVEL CAA SHOULD SUPPORT VFR CU
DEVELOPMENT BEHIND THE FRONT/TROF THIS AFTERNOON.

A SECONDARY S/WV WILL ROTATE AROUND THE UPPER LOW TONIGHT.
ISOLATED PRECIPITATION MAY DEVELOP WITH THIS FEATURE.
HOWEVER...HAVE KEPT FCST DRY AT THIS TIME SINCE ANY PRECIPITATION
WILL HAVE LOW COVERAGE. A BROAD AREA OF SC ASSOCIATED WITH THIS
S/WV EARLY THIS AFTERNOON OVER THE WESTERN GREAT LAKES WILL
OVERSPREAD THE TERMINALS TONIGHT. NOT CONFIDENT ON MVFR CIGS WITH
COOL AIR ADVECTION INTO OH VALLEY SO KEPT CIGS VFR AT ALL TAF
SITES. SC WILL CONTINUE SAT. COVERAGE OF ANY SHOWERS TOMORROW
EXPECTED TO BE LOW SO HAVE KEPT TAFS DRY AT THIS TIME. WILL BEGIN
TO SEE A BREAK IN CIGS AT CVG IN THE 18Z-00Z FORECAST PERIOD SAT.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...PARKER
SHORT TERM...HICKMAN
LONG TERM...JGL/NOVAK
AVIATION...PARKER
Hazardous weather outlook, Jul 17, 4:04 AM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT FRI JUL 17 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
504 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 1:57 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
257 PM EDT FRI JUL 17 2009

OHZ055-056-065-171945-
FAIRFIELD OH-FRANKLIN OH-LICKING OH-
257 PM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING...FRANKLIN
AND NORTHERN FAIRFIELD COUNTIES THROUGH 345 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GRANDVIEW HEIGHTS...MOVING EAST AT
25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN
DIAMETER...AND WIND GUSTS TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...BEXLEY...MINERVA PARK...GAHANNA...
REYNOLDSBURG...PICKERINGTON...SUMMIT STATION AND PATASKALA.

IN ADDITION...OBETZ...HUBER RIDGE...WHITEHALL...BLACKLICK ESTATES...
BRICE...NEW ALBANY...JERSEY AND ETNA ARE NEAR THE PATH OF THIS STORM.

HATZOS

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 17, 2:08 PM EST
Where
Franklin County, (Cmh)port Columbus A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.000, -82.880

Hail, Franklin

When
July 17, 2:15 PM EST to 2:18 PM EST
Where
Franklin County, 4 mi E of Bexley to 5 mi ENE of Bexley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.970, -82.844

Hail from 0.75 to 0.88 inches fell near Bexley.

Hail, Licking

When
July 17, 2:38 PM EST to 2:39 PM EST
Where
Licking County, 5 mi SW of Heath
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.969, -82.517

Penny to quarter size hail were reported.

Thunderstorm Wind, Licking

When
July 17, 2:45 PM EST to 2:47 PM EST
Where
Licking County, 4 mi S of Heath
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.962, -82.450

Numerous trees and power lines were reported down. Structural damage occurred to barns and sheds. One shed was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186659, 186660, 186661, 186663.